Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 72, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 28, 2000, 2:00 PM EDT for Pender County, North Carolina. It was in force for 90 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2000, 2:00 PM EDT (18:00 UTC)
- Expired
- May 28, 2000, 3:30 PM EDT
- In force
- 90 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 2:55 PM EDT | Thunderstorm Wind 56 E | Hampstead, NC | Off duty National Weather Service employee estimated wind gusts to 65 mph during a thunderstorm at the Castle Bay golf course near Hampstead. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 12:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
161
WUUS52 KILM 281803
SVRILM
NCC141-281930-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
200 PM EDT SUN MAY 28 2000
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 330 PM EDT
* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING
FROM 12 MILES NORTHWEST OF PENDERLEA TO 17 MILES SOUTHWEST OF CURRIE.
MOVING EAST AT 30 TO 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR
PENDERLEA AT 220 PM EDT
WILLARD AT 225 PM EDT
WARDS CORNER AT 230 PM EDT
CURRIE AT 235 PM EDT
BURGAW AT 245 PM EDT
MAPLE HILL AT 255 PM EDT
THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGE. DAMAGING WINDS IN
EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORMS HAVE PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
$$
LAT...LON 3471 7810 3443 7820 3440 7804 3436 7773
3446 7759 3470 7771What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:00 AM EDT, 4 hours earlier.
Area forecast discussion, May 28, 10:00 AM EDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1000 AM EDT SUN MAY 28 2000 12Z SURFACE ANALYSIS SHOWS FRONT SINKING SOUTH INTO NRN NC WITH SLIGHTLY LOWER PRESSURE CENTRAL NC. A TROUGH ALSO EVENT OVER CENTRAL GA AND INTO WEST CENTRAL SC. TEMPERATURES QUICKLY RISING THIS MORNING JUST LIKE YESTERDAY WITH PLENTY OF SUNSHINE. FOR THE AFTN...APPEARS WE WILL HAVE A GOOD DEAL OF SUN TO HEAT THINGS UP AND WILL LEAN TOWARD PARTLY SUNNY SKY COVER. WARM FRONT TO REMAIN JUST NORTH OF CWA AND HOT AND HUMID CONDITIONS WILL PROVIDE ATMOSPHERE CONDUCIVE TO AFTN SHOWERS AND TSTMS. DYNAMICS ARRIVE LATER IN THE AFTN AS MODELS PROG S/W TO BE IN VCNTY AROUND 21Z TIME FRAME. MID-LEVEL COOLING SHOULD PROVIDE FOR HAIL PRODUCING STORMS THIS AFTN. ALL IN ALL... CURRENT PACKAGE LOOKS GOOD WITH SLIGHTLY HIGHER POPS NC PORTION AS AREA CLOSEST TO WARM FRONT AND DEVELOPING LOW. WILL ONLY MAKE SOME MINOR ADJUSTMENTS. CWF...SCA ALREADY UP AND WINDS AND SEAS ON THE RISE. FCST LOOKS GOOD. MAY TWEAK WINDS UP NRN PORTION AND WILL MENTION 4 INSTEAD OF 3 FT SEAS TO REFLECT CURRENT CONDITIONS. .ILM...SMALL CRAFT ADVISORY AMZ250-252-254-256. PJN
In the hours before
Special weather statement, May 28, 1:10 PM EDT, 50 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-281000- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 110 PM EDT SUN MAY 28 2000 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH MONDAY MORNING. HAZARDOUS WEATHER... A TORNADO WATCH IS IN EFFECT UNTIL 600 PM. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE. SKYWARN SPOTTERS... NETWORK ACTIVATION HAS OCCURED. SYNOPSIS... A STATIONARY FRONTAL BOUNDARY REMAINS ACROSS CENTRAL AND NORTHEAST NORTH CAROLINA THIS AFTERNOON WITH AN ASSOCIATED LOW PRESSURE AREA IN WEST CENTRAL NORTH CAROLINA. THIS FRONTAL BOUNDARY WILL REMAIN THE FOCUS FOR CONTINUED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE REGION THIS AFTERNOON AND EVENING AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. PJN
Local storm report, May 28, 1:22 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
122 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM FLORENCE SC WIND DAMAGE
05/28/00 FLORENCE FLORENCE 911 REPORTED TREE
DOWN ON ALLIGATOR RD.
DLLocal storm report, May 28, 1:24 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
124 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 PM NR FAIRMONT NC WIND DAMAGE
05/28/00 ROBESON ROBESON COMMUNICATIONS
REPORTED TREE DOWN ON HWY
130
DLLocal storm report, May 28, 1:59 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
159 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM PEMBROKE NC WIND DAMAGE
05/28/00 ROBESON LAW ENFORCEMENT REPORTED
TREES DOWN OVER MUCH OF THE
COUNTY
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:16 PM EDT | Tornado Warning | ILM | Bladen | 44 min |
| May 28, 1:26 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 49 min |
| May 28, 1:30 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 60 min |
| May 28, 2:08 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 82 min |
| May 28, 2:16 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 44 min |
| May 28, 2:35 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus, New Hanover | 70 min |
| May 28, 3:50 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 60 min |
| May 28, 4:12 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 48 min |
| May 28, 7:26 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.